April 1992

Niacin-Induced Clotting Factor Synthesis Deficiency With Coagulopathy

Author Affiliations

From the Department of Internal Medicine, Section on Cardiology (Drs Dearing, Lavie, and Genton) and Department of Pathology (Dr Lohmann), Ochsner Medical Institutions, New Orleans, La.

Arch Intern Med. 1992;152(4):861-863. doi:10.1001/archinte.1992.00400160147030

Although coagulopathy is a well-known complication of severe niacin-induced hepatotoxic reaction, it is not found in patients with minimal aminotransferase level elevations. Three patients with significant clotting factor synthesis deficiency and coagulopathy (prothrombin times, >1.5 times control) from sustained-release niacin had only mild aminotransferase level elevations (1.5 to 2.0 times normal). In each case, protein deficiency, coagulopathy, and aminotransferase level elevation resolved promptly after withdrawal of niacin therapy. In one case, this syndrome recurred after rechallenge with sustained-release niacin, whereas the coagulopathy did not recur in a second patient rechallenged with crystalline niacin. Deficiency in protein synthesis, including coagulation factors, and coagulopathy are unrecognized complications of sustained-release niacin therapy. These cases indicate the need to measure prothrombin times routinely in patients who develop even mild aminotransferase level elevation while receiving sustainedrelease niacin therapy. These data are important in light of the increasing use of sustained-release niacin in the treatment of patients with lipid disorders.

(Arch Intern Med. 1992;152:861-863)